Alabama, 2022

Lightning Strike in Alabama, August 8, 2022

August 8, 2022 · NWS MOB · 1 event in 1 county or zone

Afternoon thunderstorms created lightning that caused damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Afternoon thunderstorms created lightning that caused damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 8, 5:11 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 8, 5:11 AM CST, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
611 AM CDT Mon Aug 8 2022

.AVIATION...
12Z issuance...VFR conditions prevail throughout most of the day
into tonight for the region. Isolated thunderstorms offshore this
morning will gradually propagate inland becoming scattered to
numerous by this afternoon. Temporary local reductions in ceiling
and visibility can be expected underneath any heavier showers and
storms. Showers and storms dissipate gradually after sunset, with
VFR conditions prevailing for all locations by the late evening
hours. MM/25

&&

.PREV DISCUSSION... /issued 511 AM CDT Mon Aug 8 2022/

NEAR TERM /Now Through Tuesday/...A weakening easterly wave will
translate across the region through the near term period. Meanwhile,
surface high pressure remains situated across the western Atlantic,
with western periphery situated over the southeastern states. This
will continue to help maintain southerly flow across the area
through Tuesday. The combination of the easterly wave and abundant
deep layer moisture and precip water values around 2 inches will
maintain scattered to locally numerous showers and thunderstorms
each day. Showers and storms will begin near the coast in the early
morning hours and spread inland through the late morning and
afternoon hours. Afternoon convection will generally stay focused
along the seabreeze and any remnant outflow boundaries lingering
across the area. A few stronger thunderstorms can't be ruled out
either day with gusty wind potential. Heavy rainfall can be expected
with any storms, and areas that see training storms may experience
isolated instances of nuisance flash flooding. Highs will generally
be in the upper 80s and lower 90s. Lows will be in the low to mid
70s inland, with upper 70s along the coast. /13 MM/25

SHORT TERM /Tuesday Night Through Wednesday Night/...An inverted
trough in the upper levels loses steam as it slides westward across
the Gulf through mid-week. An expansive ridge aloft re-orients
itself and builds into the Desert Southwest and Plains as a trough
pivots and slides across the Upper Midwest through the period. In
the lower levels, the local area remains on the western periphery of
the high anchored over the western Atlantic. PWATs soar to around
2.0-2.2 inches on Wednesday as moisture continues to stream into the
area due to the proximity of the inverted trough and onshore flow in
the mid/low levels. Expect a typical diurnal convective pattern with
a bit more pep in the afternoon hours on Wednesday given the nearby
feature aloft combined with increasing moisture. Showers and storms
will ramp up along the coast in the pre-dawn hours on Wednesday and
spread inland along the sea breeze and boundary collisions during
the late morning and afternoon hours. Widespread showers and storms
are expected area-wide on Wednesday afternoon with the highest rain
chances generally west of the I-65 corridor (70% to nearly 80%
POPs). Given the wet antecedent conditions and high PWATs, the
greatest concern will be the potential for flooding by Wednesday
afternoon. Temperatures on Wednesday will be tempered by the
convective coverage in the afternoon with highs topping out in the
upper 80s and low 90s area-wide.

The Rip Current Risk remains MODERATE through mid-week. 07/mb

EXTENDED TERM /Thursday Through Sunday/...The weakening inverted
trough slides deeper into the western Gulf as a trough digs down the
East Coast late in the work week. The pattern aloft continues to
become much more amplified as a ridge also builds across much of the
western and central portion of the CONUS through the weekend as the
axis of the trough slides into the western Atlantic. The local area
remains in a general weakness aloft on Thursday with northerly flow
taking over by Friday as we remain sandwiched between the ridge and
trough through the weekend. Meanwhile, the surface ridge over the
western Atlantic maintains its grip over the local area through at
least Thursday. Rain chances on Thursday will be a carbon copy of
Wednesday with 70-80% POPs generally west of I-65 and along the
coast. A weak boundary will attempt to slip into the region late in
the week through the early part of the weekend, but will likely
stall and wash out either along the coast or out over the Gulf. This
boundary will provide a focus for heavy rain as is approaches the
local area, so rain chances remain high on Friday. Given the wet
antecedent conditions, high PWATs, and boundary sliding into the
area, there will be more flooding concerns on both Thursday and
Friday. Rain chances over the weekend will be dependent on the
location of the decaying boundary.

NOTE: The risk of rip currents for the coastal Alabama and northwest
Florida beaches increases to a HIGH RISK on Thursday and Friday. 07/mb

MARINE....A light southeasterly to easterly flow prevails over
the marine area through the first part of the week, becoming
predominately southerly by mid week and westerly by late week.
Seas are expected to remain 3 feet or less. Otherwise, no impacts
expected for the marine area outside of locally higher winds and
seas near showers and thunderstorms. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 8, 11:25 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
1225 PM CDT Mon Aug 8 2022

ALZ261-262-081800-
Baldwin Inland AL-Mobile Inland AL-
1225 PM CDT Mon Aug 8 2022

...A strong thunderstorm will impact portions of northeastern Mobile
and northwestern Baldwin Counties through 100 PM CDT...

At 1225 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles west of Stockton, or 10 miles northeast
of Creola, moving west at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Creola, Chunchula, Stockton, Axis, Mount Vernon, I65 And AL 225 and
Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3090 8790 3088 8789 3086 8791 3087 8797
      3087 8799 3088 8821 3114 8818 3114 8802
      3116 8800 3116 8797 3115 8797 3115 8794
      3114 8794 3115 8793 3112 8778 3086 8784
TIME...MOT...LOC 1725Z 088DEG 9KT 3102 8795

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CGAL

The radar

The Mobile radar (KMOB), 41 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Baldwin

When
August 8, 11:49 AM CST
Where
Baldwin County, 2 mi E of Point Clear
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
30.470, -87.886

Lightning struck a house and caused damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052524.